The Glimm-Effros Theorem

Part of the Texts and Readings in Mathematics book series (volume 6)


Let (X, Ɓ) be a standard Borel space and let G be a countable group of Borel automorphisms acting freely on X. (Acting freely means that for every xX, gx = x only when g = e the identity of the group.) If μ is a probability measure supported on an orbit of G, then clearly the G-action is ergodic with respect to μ. Thus there always exists, in a trivial sense, a probability measure with respect to which the G-action is ergodic. But the μ above is discrete and supported on an orbit. A continuous probability measure μ (necessarily giving mass zero to each orbit which is countable) ergodic with respect to the G-action need not always exist. An obvious necessary condition for the existence of a continuous measure for which the G-action is ergodic is that the orbit space of G should not admit a Borel cross-section. We will prove in this chapter that the converse of this holds. (See Shelah and Weiss [7].) The result will follow as a consequence of the Ramsay-Mackey theorem of Chapter 8 and the following theorem due to Glimm [3] and Effros [2]. We will also discuss some related results and a recent theorem of R. Dougherty, S. Jackson and A. Kechris [1] which in some sense is a complement of the Glimm-Effros theorem for the case of a single automorphism.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R. Dougherty, S. Jackson, A. Kechris. The Structure of Hyperfinite Borel Equivalence Relations, Trans. Amer. Math. Soc., 341 (1) (1994), 193–225.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    E. Effros. Transformation Groups and C*-Algebras, Ann. Math., 81 (1965), 38–55.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    J. Glimm. Locally Compact Transformation Groups, Trans. Amer. Math. Soc., 101 (1961), 134–138.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    L. Harrington, A. Kechris, A. Louveau. A Glimm-Effros Dichotomy for Borel Equivalence Relations, Journal of The Amer. Math. Soc., 3 (4) (1990), 903–228.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    G. W. Mackey. The Theory Group Representations, University of Chicago Lecture Notes. Summer, 1955, 55–75.Google Scholar
  6. [6]
    G. W. Mackey. Borel Structure in Groups and Their Duals, Trans. Amer. Math. Soc. 85 (1957), 134–165.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    S. Shelah and B. Weiss. Measurable Recurrence and Quasi-Invariant Measures, Israel Journal of Math, 43 (1982), 154–160.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    B. Weiss. Measurable Dynamics, Contemporary Math., 26, Amer. Math. Soc., (1984), 395–421.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Hindustan Book Agency 2013

Authors and Affiliations

  1. 1.University of MumbaiIndia

Personalised recommendations